News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Question about Constant Swaying Feeling


 togomalik - Sun Nov 01, 2009 4:08 pm

I am a 25 year old female who was diagnosed with CIS (an isolated case of MS) a couple of weeks ago. Well I have been off balance (which I really am not, I just feel like I am) and had a constant 24/7 swaying/rocking feeling(again I just feel like I am but really I am not swaying) for six weeks now. I do start balance therapy but I was wandering what this could be from. I didn't know if BPPV comes with constant swaying. Because I do get dizzy when I move my head and it only lasts a few seconds and goes away but the swaying stays the whole time. I just want it to go away.
Is there any other treatments that could work? The physical therapist that I am going to be working with hasn't ever had someone that feels like they are swaying.
Any ideas of what this is?
 John Kenyon, CNA - Mon Nov 23, 2009 2:30 am

User avatar Hi there -- Yes, I'm familiar with this combination of symptoms, which often seem related and, indirectly at least, may be, insofar as they are part of the same syndrome. However, they are usually the product of two different processes. The BPV causes the dizziness associated with head movement. The swaying sensation can either be a displaced sort of vertical vertigo or it can be related to demyelination of the peripheral nerves in the legs, which makes for a literal swaying that goes really well with the BPV (in terms of seeming to blend, that is). When this happens it is due to slowed nerve conduction in the legs, so that they are never in quite the position the brain thinks they are, the signal being slightly delayed. Some clumsiness can result, and when combined with dizziness can be a really annoying phenomenon. Of course if it's that vertical vertigo, this is still something of a mystery, and is often assumed to be the same thing as "elevator effect", which happens to some people when they've just got off an elevator (or even sometimes while waiting for one, which really seems to make no sense, but there has to be a simple explanation hidden in plain sight). These are all seen with CIS/MS in some cases, so it's not surprising. If it's all vertigo related, something simple as meclazine can be really helpful. If it's due to peripheral neuropathy in the legs, that part often will respond to Lyrica. Both are worth looking into, but first would be helpful to have nerve conduction studies done on both legs to make sure which it is.

Hope this is helpful and will be looking forward to updates on your progress. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here